In this video, we are going to continue on with cardiovascular medications, but we're going to turn our focus towards hematologic medications. So if you are following along with cards, I am on card number 28 in our Edition 2 Pharmacology flashcard deck.
Let's talk about anticoagulants that are given through the IV route or through the subcutaneous route.
So heparin is a very important medication that you really have to know inside and out. So heparin can be given through the IV route or the subcutaneous route. Then we also have enoxaparin, which is Lovenox, which is a low molecular weight heparin, and that is only given subcutaneously.
So we would use heparin for things such as a stroke, a DVT, a pulmonary embolism, or some other thromboembolic disorder that requires fast anticoagulation. So this heparin works very, very quickly.
It activates antithrombin, which inhibits thrombus formation. So it will prevent new clots from occurring, and it will prevent existing clots from getting any bigger, but it will not break down clots. And we will talk about a medication that will help break down clots. So heparin won't do that, but it will prevent new ones, and it will prevent existing ones from getting bigger.
Side effects. Anytime we have a medication, we can figure out what a key side effect is by thinking about what happens if that medication works too well. Right? So if we have too much heparin or it's working too well, we're going to have bleeding. So bleeding is a key side effect and a thing that we are going to be monitoring for.
In addition, heparin can cause something called heparin-induced thrombocytopenia or HIT. So this is a very serious complication where the patient forms all these little microclots, which travel all over the body and cause ischemia to the appendages, so their fingers and toes will turn black and eventually fall off. And then, because we're using up all these clotting factors with these microclots, the patient's at crazy risk for bleeding as well because we don't have any of these clotting factors. So HIT is a very, very serious complication of heparin.
In addition, hypersensitivity is a possible side effect with the use of heparin. So there are many key points to keep in mind with heparin. We're going to want to closely monitor the patient's APTT levels.
So my tip for remembering that you need to monitor PTT levels is that if you look at the letter H, it kind of looks like two Ts put together. And that can help you remember that with heparin, you monitor aPTT as opposed to PT/INR which we'll talk about here shortly.
So we're going to monitor the aPTT levels. Those PTT levels should be somewhere between 1.5 and 2 times the baseline.
So baseline aPTT is somewhere between 30 and 40 seconds. So if we take that and multiply it times 1.5 to 2, then we should see a PTT level between 45 and 80 seconds. If we get a PTT level that is above 80 seconds, like if it's over 100, that is a problem. That means we're doing too much anticoagulation with heparin, and we need to back off.
The antidote for heparin is protamine sulfate. You definitely have to know that.
And then of course, you're going to want to monitor your patient for bleeding during heparin therapy. So you're going to look for coffee-ground emesis which means there could be blood in their vomit, and you're going to look for tarry stools which is indicative that there may blood in the patient's stool.
Now, let's talk about oral anticoagulants. The medication to know here is warfarin, or Coumadin is the brand name for warfarin.
So warfarin can be used for a variety of thromboembolic disorders such as DVT, PE, AFib with a thrombus. It can also be used following a myocardial infarction to help prevent complications following an MI.
So it works by antagonizing vitamin K, which prevents the formation of several clotting factors.
So the way I remember warfarin as working on vitamin K is that warfarin is going to war on vitamin K, and vitamin K is like, "Why are you picking on me? I'm just a fat-soluble vitamin." And warfarin is like, "No, you're not. You may be a fat-soluble vitamin, but you are also an important component of the coagulation cascade." So that is why warfarin is going to war on vitamin K.
So a key side effect, I'm guessing that you can guess this, it's bleeding. Right? When we have an anticoagulant, if we have too much of it, we're going to end up with bleeding. So bleeding is a key side effect and what we're going to need to monitor for.
Other side effects include GI upset as well as hepatitis.
So when a patient is on warfarin, we're going to closely monitor their PT/INR levels. So we're not monitoring APTT levels we're monitoring PT/INR levels. And therapeutic INR should be somewhere between two and three. So it takes three to five days to get to that therapeutic level.
So when a patient's in a hospital and we need anticoagulation to happen fast, we start them on heparin right away, and then we also start them on warfarin concurrently. So the heparin works right away, and then we wait till they get to a therapeutic level with their warfarin, and then we can DC the patient home with a warfarin prescription because they're not going to be getting heparin at home. They're going to go home with warfarin.
So we're monitoring that PT/INR level. So PT is usually between 11 and 13 seconds. When a patient is on warfarin, we want to see that PT level at 1.5 to 2 times the baseline. So we would expect the PT level to be somewhere between 17 and 26 seconds. If it's over that, then we may have too much warfarin going on. We may need to decrease the patient's dose.
So the antidote for warfarin is vitamin K, right, the thing that it's going to war on, so definitely keep that in mind. With heparin, it was protamine sulfate. Here with warfarin, the antidote is vitamin K.
And then, we want to advise the patient to maintain a consistent intake of vitamin K. They're on warfarin, if they suddenly increase their intake of vitamin K, then we may not have a therapeutic level of warfarin. Right? We may not have enough of the anticoagulation that we need. If they suddenly decrease their level of vitamin K, then the patient may be at risk for bleeding. So during therapy, they should try to have a steady intake of vitamin K.
And, of course, we want to monitor for bleeding such as tarry stools or coffee ground emesis just like we did with heparin.
So I hope this video has been helpful to really help you very clearly understand the difference between these two anticoagulants. I can guarantee that you're going to need to know this for your nursing exams and as a registered nurse when you get done with school. Thanks for watching!
Comments will be approved before showing up.